Immune Checkpoint Inhibitor-Related Pulmonary Toxicity: Focus on Nivolumab

Hazim Bukamur, MD; Heather Katz, DO; Mohamed Alsharedi, MD; Akram Alkrekshi, MD, PgDip, MRCP(UK); Yousef R. Shweihat, MD; Nancy J. Munn, MD

Disclosures

South Med J. 2020;113(11):600-605. 

In This Article

Nivolumab-related Lung Cavitation

There have been two case reports of lung cavitation after the institution of nivolumab treatment in squamous cell carcinoma (SCC) as a second-line therapy[32] and in a patient with SCC as a fourth-line therapy.[33] The first patient was a 72-year-old former smoker with metastatic SCC treated with carboplatin and gemcitabine and subsequently started on nivolumab after disease progression. After 12 cycles of nivolumab, his CT scan showed radiological evidence of multiple lung metastases, with permanent damage of the lung parenchyma, loss of tissue, and development of bulla-like lesions.[32] The second case was a 62-year-old man, current smoker, with stage IV SCC who was started on fourth-line therapy with nivolumab after a CT scan showed progression of the disease. The scan showed that the patient developed GGOs after the second dose of nivolumab. Nivolumab was stopped with initiation of prednisolone, and the pneumonitis resolved after 2 weeks. On follow-up CT scan, a cavitary lesion appeared in the mass. Subsequently, the mass shadow gradually reduced in size, despite not receiving other additional treatments for his lung cancer.[33]

processing....